A recent case report highlights yet another possible side effect related to the ingestion of the botanical substance, kratom. The controversial plant, used by some as an opioid substitute, has become increasingly available in the US and is at the center of a current multistate Salmonella outbreak.
In this case, a 42-year old male complaining of low energy and poor libido was found to have mildly elevated serum prolactin (24ng/mL [upper limit=12ng/mL]) with hypogonadotropic hypogonadism. Further testing revealed no pituitary pathology or hypothyroidism; the patient was not taking any medications and reported no use of androgenic steroids or recreational drugs.
At a follow-up 2 months later, his prolactin level was 6ng/mL and his total testosterone level was also back in the normal range. The patient then admitted to kratom use before his initial visit, which he stopped a few days after that first visit.
According to the authors, this case is believed to be the first to report on hyperprolactinemia associated with kratom ingestion. The condition usually presents with symptoms of hypogonadism in both men and women. Women tend to report symptoms earlier due to changes in menstrual cycles while symptoms may not be as distinct for male patients.
While dopamine agonists, serotonin reuptake inhibitors, antipsychotics, and opioids all have the potential to increase prolactin levels, the patient had not been taking any of these medications during his initial presentation. Given that the patient’s serum prolactin and testosterone normalized after discontinuing kratom, the authors concluded that “this sequence strongly suggests kratom intake was causally related to the change in serum prolactin level” in this patient.
Currently, kratom remains legal in the U.S. but the Food and Drug Administration (FDA) is actively halting illegal imports as there are no FDA-approved therapeutic uses. The drug is derived from the leaves of the Mitragyna speciose tree, native to southeast Asia.
For more information visit Sagepub.com.